Common medication culprits are NSAIDs, which can predispose to ulcer formation, and chemotherapeutic agents, which frequently cause nausea and emesis leading to mucosal injury and subsequent hematemesis.
Pill-induced esophagitis can cause hematemesis. Particular antibiotics (doxycycline, tetracycline, clindamycin), potassium chloride, bisphosphonates, and NSAIDs are often associated with pill-induced esophagitis. Esophageal dysmotility or anatomic obstruction (ie, strictures, rings, webs) can predispose to pill-induced esophagitis and esophageal ulcer formation.
For a more exhaustive list of medications associated with drug-induced hematemesis, see Drug Reaction Data below.
Hematemesis is treated with fluid resuscitation, antacid suppression (proton pump inhibitors), and blood transfusions if necessary. Hematemesis often requires an endoscopy to evaluate for sources amenable to endoscopic therapy.
K92.0 – Hematemesis
196757008 – Drug-induced gastrointestinal disturbance
Differential Diagnosis & Pitfalls
- Mallory-Weiss tear
- Esophageal or gastric varices – typically in cirrhotic patients
- Esophageal, gastric, or duodenal ulcer – risk factors include Helicobacter pylori infection, NSAID use, smoking, and surgical anastomoses
- Crohn disease
- Behçet disease
- Esophageal or gastric cancer or bleeding polyp
- Dieulafoy lesion
- Arteriovenous malformation
- Epistaxis or oropharyngeal bleeding (see drug-induced epistaxis)
- Zollinger-Ellison syndrome
- Bleeding disorders such as hemophilia A, hemophilia B, and von Willebrand disease
- Disseminated intravascular coagulation
- Aortoenteric fistula
Drug Reaction Data